The first five letters are not enough
A pregnant patient visited a hospital ED complaining of nausea, vomiting, and stomach pain. An ED physician intended to order pyridoxine (vitamin B6), which is commonly used as an over-the-counter agent for treating nausea and vomiting in pregnant patients. However, when the physician typed the first five letters of the drug name into the computer system, he inadvertently selected pyridostigmine, an acetylcholinesterase inhibitor commonly prescribed to treat myasthenia gravis or used as a reversal agent for certain neuromuscular blocking agents. The nurse caring for the patient was unfamiliar with pyridostigmine and looked it up quickly. Reading the labeling, which stated that the drug is given to reverse a nondepolarizing “muscle relaxant,” the nurse mistakenly believed the drug was prescribed as a muscle relaxant and administered the dose to the patient. Fortunately, oral pyridostigmine is generally considered safe to take during pregnancy and no patient harm was reported.
The two medication names that were mixed up share several overlapping letter characters. Both start with the same six letters, pyrido-, and end with the same three letters, -ine. When the physician typed in the beginning of the drug name, pyrid-, two medications appeared as options. Similarities in the product names as well as a lack of knowledge about the two medications could lead to selection errors.
It is unclear what role, if any, a pharmacist played during verification of this order prior to administration. Providing the indication (nausea and vomiting) with the order might have prompted the pharmacist to suspect a potential error during verification, or the nurse to recognize the error when researching the unfamiliar medication.
Although the use of a specific number of letter characters (be it 4, 5, or even more) can help reduce selection errors, there is no magic number regarding how many may be needed. It is best to keep adding letters until the intended drug name appears by itself.
Finally, clinicians should stop using the confusing term “muscle relaxant” when referring to neuromuscular blocking agents, and the term should not be included in FDA-approved labeling.
Visual similarities lead to selection errors
As shown below, single-dose vials of naloxone (an opioid antagonist), verapamil (a calcium channel blocker), and glycopyrrolate (an anticholinergic) manufactured by Somerset Therapeutics share a similar label design with a yellow background highlighting the strength. The cap colors and vial sizes are also similar. This led to a medication error by an anesthesiologist who intended to administer a dose of glycopyrrolate 0.2 mg to treat a patient's increased secretions after induction of general anesthesia. Reaching into the glycopyrrolate matrix pocket in the anesthesia cart, he inadvertently pulled out a vial of naloxone instead. After giving the medication, the anesthesiologist looked more closely at the vial, read “naloxone 0.4 mg/mL,” and realized he had administered the wrong medication.
Part of the problem may be the yellow background used to highlight the strength for each of these products, as this draws one's eyes away from the drug name. The similar size and shape of the vials and similar cap colors could also contribute to mix-ups. For safety, these products should not be stored near one another in automated dispensing cabinets or anywhere else.
Somerset Therapeutics has recently revised the label for the naloxone 1 mL vial, but older vials may still be stocked in pharmacies. For now, especially in areas where bar code scanning is not available or routinely used, the Institute for Safe Medication Practices recommends selectively purchasing one or more of these drugs from a different manufacturer to differentiate the vial appearance.